Hail, Traverse
- When
- July 23, 3:40 AM CST
- Where
- Traverse County, 6.18 mi NE of Rolsberg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.990, -96.470
Strong storms during the early morning hours in western Minnesota generated hail to the size of quarters and winds approaching 60 mph. The combination of hail and high winds resulted in damage to the siding and roof of at least one home, and shredded nearby crops 6 miles east of Wheaton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Strong storms during the early morning hours in western Minnesota generated hail to the size of quarters and winds approaching 60 mph. The combination of hail and high winds resulted in damage to the siding and roof of at least one home, and shredded nearby crops 6 miles east of Wheaton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 23, 3:12 AM CST, 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Aberdeen SD 412 AM CDT Tue Jul 23 2024 .KEY MESSAGES... - Elevated smoke from Canadian wildfires will filter out the sunshine through Wednesday. Potential exists for some of this smoke to become surface based today. - Temperatures in the 90s (especially James River westward) enter the region as early as Wednesday and persist through the weekend and possibly into early next week. && .SHORT TERM /TODAY THROUGH WEDNESDAY AFTERNOON/... Issued at 411 AM CDT Tue Jul 23 2024 Currently watching an area of showers and thunderstorms moving southward across western MN within north-northwest flow aloft. Added PoPs to the far northeast corner of the CWA to account for this, but potential exists for some of this convection to backbuild southward over the far eastern CWA through the early morning hours. Will continue to monitor. For the rest of the short term today, we could once again see isolated thundershower activity develop across the eastern CWA within broad region of instability. Did extend slight chance (20%) PoPs further back to the northwest into Aberdeen based on the HREF ensemble paintball (>40dBZ output) during the afternoon hours. Wednesday appears to offer a dry forecast finally for the entire CWA, for the time being. Will also be focused on smoke aloft and potentially at the surface today/tonight into Wednesday. HRRR smoke output continues to show rather high concentrations aloft through the whole short term period, and have continued the trend of upping sky cover slightly to account for this. As for surface smoke potential, it's a bit more uncertain. Higher concentrations reside across ND where there are legit reductions in visibility to around 2SM-5SM, while we're not quite seeing that as of yet across our CWA, at least in a widespread fashion. HRRR surface-smoke concentrations are not overly high, and the latest 06Z HRRR run has actually backed off slightly. Right now, concentrations forecast don't seem high enough to warrant mention in the grids/forecast, but will continue to monitor trends throughout the morning/daytime. && .LONG TERM /WEDNESDAY EVENING THROUGH MONDAY/... Issued at 411 AM CDT Tue Jul 23 2024 Global deterministic and ensemble guidance continues to show a consistent trend in the upper flow pattern later this week into early next week. An upper ridge will build west of our region by midweek and spill down over the top of our forecast area by Thursday and Friday. This is in response to another upper level low moving into the Pacific Northwest and western Canada. Hot and sultry conditions will be the result here locally with temperatures will above normal and high humidity values. Cluster analysis remains in agreement indicating this building ridge across the Northern Plains before getting pushed south by the aforementioned upper low tracking across southern Canada this weekend. So, confidence remains at a high level for the first half of this period in that it will feature hot, humid and dry conditions. The upper low to the north will more or less fill in over time going into next week. Southwest flow aloft across our region will set up during the upcoming weekend before becoming more zonal early next week. We could anticipate that in this southwest flow regime, embedded shortwave energy will be present that will track through our region and give some of us an increased chance for convection. It remains to be seen when and where this could occur. There may be a developed EML set up across some part of the region that would effectively put a cap on any thunderstorm activity. Ensembles at this time point to high probabilities(40-80%) of 700mb temps of +12C or warmer. These probs do wane by the end of the weekend, indicating that if there's a cap, it will be weakening. At this point, that's the time frame, late Saturday into Sunday, when our inherited NBM PoPs(20-40%) are the highest. As mentioned, temperature trends will be running fairly hot through the period. Grand Ensemble probabilities for seeing 90 degrees or warmer remain high(50% or greater) from the James Valley and point west through central SD Thursday through Saturday. With dew point temperatures in the mid 60s to around 70 degrees, it's going to feel quite muggy. Heat indices continue look to remain just shy of heat advisory criteria, although Friday may be the day to keep an eye on as that appears to be the hottest day in the period. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1231 AM CDT Tue Jul 23 2024 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected to start off the TAF period, until near surface smoke and/or light fog shows up. Then, expect MVFR VSBY in a surface smoke (FU) obscuration or light fog (BR) to become the prevailing condition. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...Vipond AVIATION...TMT/Dorn
Special Weather Statement
National Weather Service Aberdeen SD
418 AM CDT Tue Jul 23 2024
MNZ039-SDZ008-231000-
Traverse MN-Roberts SD-
418 AM CDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES THROUGH 500 AM CDT...
At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fairmount, or 13 miles north of Wheaton, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wheaton, Tintah, Immanuel Church, Whiterock Colony, Silver Bridge,
Mud Lake Landing, and Lake Traverse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4594 9627 4593 9625 4580 9625 4569 9661
4593 9666 4594 9656 4597 9657 4602 9658
4602 9627
TIME...MOT...LOC 0917Z 328DEG 21KT 4601 9652
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
VipondThe Aberdeen radar (KABR), 162 km away, was scanning. The volume nearest the first event began at 09:39 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported both hail to the size of quarters and thunderstorm wind gusts estimated to be 60 mph. The combination of the two resulted in damage to crops as well as the homes roof and siding.
The trained spotter also reported winds of 50 to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195345, 1195350, 1195347, 1195348.